Hail, Dickinson
- When
- April 9, 3:15 PM CST to 3:16 PM CST
- Where
- Dickinson County, 0.54 mi E of Abilene
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -97.210
A wild storm system brought a variety of weather types rarely seen in a single day, and even some strange weather combinations occurring at the same time. For instance: One particular strong thunderstorm in north central Kansas produced a combination of nickel size hail and heavy freezing rain as it traveled over ground level air that was only 30 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A wild storm system brought a variety of weather types rarely seen in a single day, and even some strange weather combinations occurring at the same time. For instance: One particular strong thunderstorm in north central Kansas produced a combination of nickel size hail and heavy freezing rain as it traveled over ground level air that was only 30 degrees. At Concordia, the temperature fell from 64 degrees at 7 AM to 40 degrees at 2 PM as the cold front passed through. During the afternoon and evening, hail up to the size of golfballs fell from severe thunderstorms in Dickinson county. By Sunrise on Wednesday, a quarter of an inch of freezing rain was clinging to the trees at the same location. Driving conditions became quite hazardous on Wednesday morning across areas west of a Marysville to Manhattan to Council Grove line due to repeated rounds of freezing rain that eventually froze to the roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 9, 2:25 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT TUE APR 9 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 325 PM CDT TUE APR 9 2013 CONVECTION BEGINNING TO INCREASE ALONG THE COLD FRONT THIS AFTERNOON. AREAS IN THE WARM AIR OUT AHEAD OF THE FRONT REMAIN IN THE MIDDLE TO UPPER 70S WHILE TEMPERATURES BEHIND DROP SHARPLY. CONCORDIA STILL ONLY 40 DEGREES THIS HOUR WITH 30S NOT FAR WEST. THE MAIN LARGE SCALE UPPER LOW CURRENTLY OVER COLORADO CONTINUES TO MOVE SLOWLY EASTWARD. WITH THE COLD AIR MOVING EASTWARD SO QUICKLY AND A WARM MID LEVEL CAP STILL IN PLACE...EXPECT MOST SHOWERS AND STORMS TO BE GENERATED ABOVE AND BEHIND THE FRONT AS IT PASSES. THIS BRINGS THE WIND AND TORNADO THREAT DOWN CONSIDERABLY...BUT THERE IS STILL A CHANCE FOR LOWER END SEVERE HAIL. THE SECONDARY CONCERN REMAINS THE COLD DOME MOVING INTO THE AREA. WHILE THE WARM NOSE REMAINS NEARLY 10C...THE COLD NOSE NEAR 910MB COOLS TO NEARLY -4C...AND WILL BE ABLE TO REFREEZE PRECIPITATION AS IT FALLS THROUGH THE COLD AIR...PARTICULARLY FOR SMALLER DROPLETS. WHILE CONVECTIVE CHANCES DECREASE THIS EVENING...BROAD ISENTROPIC LIFT IN A SATURATED LAYER NEAR 295K COULD MAKE FOR SEVERAL HOURS OF FREEZING RAIN OR FREEZING DRIZZLE. THINK ACCUMULATIONS WILL BE LIGHT...BUT ENOUGH OF AN IMPACT TO WARRANT AN ADVISORY ACROSS OUR NORTH CENTRAL COUNTIES. THIS ADVISORY MAY NEED TO BE SHIFTED SOUTH AND EAST AS THE NIGHT GOES ON...AS COOLER TEMPERATURES MAKE THEIR WAY EASTWARD. EXPECT TO SWITCH TO SLEET TOWARD SUNRISE AND DIMINISH IN COVERAGE. HIGHS NOT LIKELY TO MAKE IT MUCH OUT OF THE 30S WEST TO LOW 40S EAST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 325 PM CDT TUE APR 9 2013 UPPER LOW DEEPENS RATHER QUICKLY WEDNESDAY NIGHT THOUGH MAIN TROF LOOKS TO PUSH THROUGH EARLY IN THE EVENING WITH ONLY SHALLOW MOISTURE REMAINING IN ITS WAKE. WILL LEAVE SOME SMALL POPS IN PLACE IN MAINLY NORTHEASTERN LOCATIONS. TEMPERATURE PROFILES WILL AGAIN SUPPORT WINTRY PRECIPITATION TYPES IN THE OVERNIGHT HOURS...BUT ANYTHING BEYOND VERY LIGHT AMOUNTS SEEMS QUITE UNLIKELY. UPPER LOW EXITS TO THE EAST OF THE AREA BY LATE THURSDAY THOUGH LOW CLOUD CONTINUES TO APPEAR TO BE RATHER PREVALENT AND WITH THE AREA RECOVERING FROM WEDNESDAY NIGHT COLD AIR ADVECTION AND HIGHS WILL STILL STRUGGLE INTO THE 40S WITH GOOD MIXING. SOME MODIFICATION WILL OCCUR FOR FRIDAY WITH INCREASING INSOLATION AND WEAKER WINDS. TEMPS CONTINUE TO WARM FOR THE WEEKEND BUT THE NEXT COLD FRONT LOOKS TO SLIDE IN LATE SUNDAY. THE WINDOW FOR MOISTURE TO RETURN WITH THIS FRONT IS NOT LARGE...BUT PERHAPS ENOUGH FOR THUNDERSTORMS IN SOUTHERN AND EASTERN AREAS. A SECONDARY COLDER AIRMASS THEN COMES IN BEHIND A DEEPER SHORTWAVE AROUND TUESDAY WITH AT LEAST MINOR CONCERN FOR ANOTHER BOUT OF WINTRY WEATHER AS LOW LEVEL TEMPS DIVE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1235 PM CDT TUE APR 9 2013 CURRENT RADAR TRENDS AND SFC OBS SHOW THE FRONT MOVING MUCH FASTER THAN MODELS PREDICTED. ATTM...EXPECT FROPA ACROSS MHK BY 19Z AND TOP/FOE BY 23Z. DO EXPECT SOME TSRA DEVELOPMENT...BUT WITH THE SPEED AND TIMING OF THE FRONT...A WELL ORGANIZED CONVECTIVE EVENT FOR THE TERMINALS BEGINS TO COME INTO QUESTION. UPSTREAM SFC OBS SHOWING IFR CONDITIONS JUST BEHIND THE FRONT WITH REDUCED VSBY TO AROUND TWO MILES WITH FOG. FOLLOWED SUIT FOR THE TERMINALS AFTER FROPA. SFC TEMPERATURES WILL ALSO LEAD TO FZDZ FOR MHK BY 07Z AS MUCH COLDER SFC AIR FILTERS IN. && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR KSZ008-009- 020-021-034. && SHORT TERM...67 LONG TERM...65 AVIATION...BYRNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CDT TUE APR 9 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-101915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 210 PM CDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL KANSAS THIS AFTERNOON AND THIS EVENING. THIS IS GENERALLY FOR AREAS EAST OF A LINE FROM COUNCIL GROVE TO TOPEKA...AND STORMS ARE MOST LIKELY BETWEEN 4 AND 10 PM. THERE COULD BE LARGE HAIL AROUND 1 INCH IN DIAMETER AND GUSTY WINDS OF 60 MPH. WITH TEMPERATURES FALLING BELOW FREEZING...FREEZING DRIZZLE AND FREEZING RAIN IS POSSIBLE ACROSS NORTH CENTRAL KANSAS WITH LIGHT ACCUMULATIONS OF ICE ON MAINLY EXPOSED AND ELEVATED SURFACES. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 10 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FREEZING RAIN AND SLEET ARE POSSIBLE ACROSS NORTH CENTRAL KS WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS EAST CENTRAL KANSAS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FREEZING RAIN OR SLEET TO THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT TUE APR 9 2013
KSZ035-092130-
DICKINSON-
403 PM CDT TUE APR 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKINSON COUNTY...
THROUGH 430 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS
PORTIONS OF WESTERN DICKINSON COUNTY. THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOLOMON...ABILENE...ENTERPRISE...
TALMAGE...MOONLIGHT AND MANCHESTER. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 267 AND 283 COULD ALSO BE AFFECTED.
&&
LAT...LON 3913 9736 3913 9700 3870 9720 3873 9738
3884 9738
TIME...MOT...LOC 2103Z 197DEG 39KT 3882 9728The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
26 hail. Local standard time, as filed.
Lots of quarter sized hail.
Nickle to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437409, 437410, 437411, 437413, 437414, 437415, 437416, 437417, 437418, 437419, 437420, 437421, 437422, 437423, 437424, 437425, 437427, 437430, 437432, 437434, 437436, 437438, 437440, 437442, 437444, 437446.